Iowa, 2010

Flooding in Iowa, July 22 to 31, 2010

July 22 to 31, 2010 · NWS FSD · 5 events in 4 counties and zones

Heavy rain caused minor to moderate flooding to return along the Little Sioux and Ocheyedan Rivers. Agricultural fields, other lowlands, and a few roads were flooded.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Heavy rain caused minor to moderate flooding to return along the Little Sioux and Ocheyedan Rivers. Agricultural fields, other lowlands, and a few roads were flooded.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jul 22, 4:25 AM CST, 1 hour 35 minutes earlier.

Area forecast discussion, Jul 22, 4:25 AM CST, 1 hour 35 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
525 AM CDT THU JUL 22 2010

.DISCUSSION...
STRONG MCV EXITING ERN CWA THIS MORNING...BUT EFFECTS OF MASSIVE MCC
ONGOING WITH SHRA/TSRA DEVELOPING BACK ALG AXIS OF VEERING LLJ OF
50-55 KTS. LARGELY A HEAVY RAIN PRODUCING SYSTEM...BUT SEVERAL
INSTANCES OF DAMAGING WINDS ALG PATH...WITH MOST SIGNIFICANT ACRS
NW IA EARLY IN THE OVERNIGHT IN AREAS FROM MAURICE TO CHEROKEE.
BOUNDARIES GALORE IN SFC ANLYS...FM INVERTED TROUGH/FRONTAL ZONE
THRU WRN SD...TO CONVECTIVELY REINFORCED WMFNT ACRS CNTRL NEBRASKA
TO SWRN IA. CONVECTIVE REDEVELOPMENT LTR TDA...AS WELL AS THE
CONVECTIVE THREAT ON FRIDAY AFTN/NIGHT THE GREATEST CONCERN FOR THE
DAY.

WL SEE SLOW ENDING FROM W TO E OF CURRENT MCS...AS LLJ CONTINUES TO
VEER AND THEN WKN THIS MORNING...WITH END OF PCPN IN GRIDS TIED TO
PASSAGE OF WK WAVE EARLY THIS MORNING. WORKED OVER AIRMASS SHUD
ALLOW MUCH OF DAY TO BE QUIET...LATE MORNING TO AT LEAST MID TO LATE
AFTN. IN WAKE OF SYSTEM...WMFNT ACRS NEBRASKA SHUD ATTEMPT A MODEST
NWRD PUSH TOWARD FAR SRN CWA. VERY WARM ALFT...AND SHUD BE CAPPED
AT LEAST UNTIL VERY LATE IN DAY BASED ON MORE REALISTIC GFS PROFILES.
CANNOT UNDERSTAND NAM DRIVING BNDRY SO FAR SWRD DURG THE AFTN.
FORCING FOR ADDITIONAL DEVELOPMENT IS FAIRLY WK OVERALL...WITH
MAIN WAVE TO N ONLY OFFERING A GLANCING PV LOBE...AND WITH WAVE TO
N...LLJ LOOKS TO LACK THE BACKING NEEDED TO REALLY ENHANCE PCPN
THREAT GREATLY. DESPITE SOME BURLY THERMODYMAMICS...TONIGHT MAY END
UP A CONVECTIVE MISFIRE FOR MOST. DEVELOPMENT MAY END UP BEING MORE
OF A FLARE UP DURING THE EVNG HOURS NEAR THE WK CONVERGENCE
AXIS/WMFNT...PERHAPS HAVING TO WATCH FOR STORMS WANDERING FROM MORE
WRN ORIGINS THRU WRN CWA...AND NR BNDRY LATER INTO NIGHT ACRS THE
SE.  KEPT THINGS IN THE LOWER TO MIDDLE CHC POP RANGE. HOWEVER...IF
STORMS TO DEVELOP...SOME SVR WX WOULD BE ALMOST A GIVEN WITH
INSTABILITY AND INCREASED SHEAR AS S EDGE OF WLYS WORK DOWN AS WAVE
PASSES BY TO N.

AIRMASS TODAY MASSIVELY RECYCLED BY MCS...SO FOR THE TIME...DWPTS
HAVE BEEN KNOCKED BACK SOMEWHAT. HOWEVER...STABILITY DUE TO ELEVATED
WMFNT WELL NORTH OF SFC BNDRY...AND THUS AT LEAST WK CAPPING
INVERSION SHUD ALLOW A TREMENDOUS UPSURGE IN DWPTS DURING THE
MORNING...LEADING TO OPPRESSIVELY HUMID DAY. AS TMPS RECOVER UNDER
PARTLY SUNNY SKIES THIS AFTN...WL SEE HEAT INDEX GETTING TO THE
100-105 RANGE THRU FAR SOUTH.

MORE INTERESTING ON FRIDAY...AS WL SEE WINDS BACK AHEAD OF STRONG
WAVE DIGGING INTO THE NRN PLAINS. BNDRY WL PRETTY MUCH WAFFLE FIRST
S THEN N IN CWA. INSTABILITY IMPRESSIVE WITH MOISTURE POOLING INTO
BNDRY...WELL CAPPED THRU EARLY AFTN. SHEAR FRIGHTENING AS MID LVL
FLOW STRENGTHENS AND SHEAR ESPLY NEAR BNDRY ALLOWS 0-1KM SHEAR AND
0-6KM SHEAR TO MOVE STRONGLY TOWARD SIGNIFICANT SVR THRESHOLDS.
INITIAL LIFT FORCING STARTS BY EARLY AFTN THRU CNTRL SD...BUT
SHUD GET STRONG PUSH FOR DEVELOPMENT MID TO LATE AFTN ALG WSW TO ENE
BNDRY...WHICH WL WORK SWRD THRU THE EVNG. BEST PV SUPPORT JUST
NORTH...BUT NO REASON NOT TO EXPECT SWRD DEVELOPMENT INTO
INSTABILITY AXIS ONCE GETS GOING...LKLY INITIAL SCT SUPERCELLS...
THEN HYBRID OF MULTICELLS/SUPERCELLS ALG LINEARLY FORCED ZONE
THRU THE EVNG.

NOT MUCH TIME TO WORK WITH SAT AND BEYOND WITH WEATHER CONCERNS.
LOOKS TO BE WELCOMED QUIET TIME WITH SFC RIDGE BUILDING IN THRU SUN
AM...THEN SLIDING EWRD WITH RETURN FLOW INCREASING INTO MONDAY.

/CHAPMAN

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&
Hazardous weather outlook, Jul 22, 5:56 AM CST, 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
656 AM CDT THU JUL 22 2010

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-231200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
656 AM CDT THU JUL 22 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
SHOWERS AND SCATTERED NON SEVERE THUNDERSTORMS WILL SLOWLY EXIT
AREAS FROM AROUND INTERSTATE 29 AND EASTWARD THROUGH MID MORNING.
THERE IS A CHANCE FOR STORMS TO REDEVELOP VERY LATE THIS
AFTERNOON INTO THE EVENING HOURS FROM SOUTH CENTRAL SOUTH DAKOTA
TOWARD NORTHEAST NEBRASKA...AND THEN A BIT LATER INTO THE NIGHT
THROUGH NORTHWEST IOWA AND SOUTHWEST MINNESOTA. WHILE WIDESPREAD
SEVERE WEATHER IS NOT EXPECTED...ISOLATED STORMS MAY PRODUCE SOME
DAMAGING WINDS TO AROUND 60 MPH AND QUARTER SIZE HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A MORE POTENT SEVERE WEATHER SETUP LOOKS TO EXIST FROM FRIDAY
AFTERNOON INTO FRIDAY EVENING. STORMS SHOULD ERUPT RAPIDLY IN THE
MID TO LATE AFTERNOON HOURS ACROSS CENTRAL SOUTH DAKOTA...AND
EXPAND ALONG A FRONTAL BOUNDARY SITTING NEAR INTERSTATE 90.
THERE WILL BE A THREAT FOR TORNADOES THROUGH SHORTLY AFTER
SUNSET...AND STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 80
MPH AND HAIL TO HEN EGG SIZE. THE SEVERE THREAT WILL DROP OFF
SOMEWHAT AFTER SUNSET AS STORMS SPREAD INTO NORTHWEST IOWA...WITH
A CONTINUED DAMAGING WIND THREAT AND HAIL TO HALF DOLLAR SIZE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 6 PM CDT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Jul 22, 1:41 AM CST, 4 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SIOUX FALLS SD
241 AM CDT THU JUL 22 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 AM     TSTM WND DMG     MAURICE                 42.97N 96.18W
07/22/2010                   SIOUX              IA   LAW ENFORCEMENT

            TWO HOMES HAD ROOF DAMAGE.

&&

KWEISSER
Local storm report, Jul 22, 2:46 AM CST, 3 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
346 AM CDT THU JUL 22 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     FLASH FLOOD      MITCHELL                43.73N 98.03W
07/21/2010                   DAVISON            SD   BROADCAST MEDIA

            SEVERAL BUSINESSES FLOODED IN DOWNTOWN MITCHELL.

&&

GH
Local storm report, Jul 22, 3:56 AM CST, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
456 AM CDT THU JUL 22 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 AM     FLASH FLOOD      SIOUX CENTER            43.08N 96.17W
07/22/2010                   SIOUX              IA   CO-OP OBSERVER

            STREET FLOODING IN SIOUX CENTER. CREEKS AROUND THE AREA
            HIGHEST THEY HAVE BEEN IN YEARS. RAINFALL TOTAL 3.02
            INCHES THROUGH 5AM.

&&

GH
Local storm report, Jul 22, 4:33 AM CST, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE SIOUX FALLS SD
533 AM CDT THU JUL 22 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     TSTM WND GST     CHAMBERLAIN             43.81N 99.32W
07/21/2010  E60.00 MPH       BRULE              SD   EMERGENCY MNGR

0735 PM     TSTM WND GST     WESSINGTON SPRINGS      44.08N 98.57W
07/21/2010  E70.00 MPH       JERAULD            SD   AMATEUR RADIO

            ACCOMPANIED BY HEAVY RAIN

0735 PM     TSTM WND GST     12 S KIMBALL            43.57N 98.96W
07/21/2010  E60.00 MPH       BRULE              SD   PUBLIC

0900 PM     FLASH FLOOD      MITCHELL                43.73N 98.03W
07/21/2010                   DAVISON            SD   BROADCAST MEDIA

            SEVERAL BUSINESSES FLOODED IN DOWNTOWN MITCHELL.

0901 PM     FLASH FLOOD      MITCHELL                43.73N 98.03W
07/21/2010                   DAVISON            SD   EMERGENCY MNGR

            STREET FLOODING

0915 PM     HEAVY RAIN       VIRGIL                  44.29N 98.43W
07/21/2010  M2.11 INCH       BEADLE             SD   TRAINED SPOTTER

0944 PM     HEAVY RAIN       MITCHELL                43.73N 98.03W
07/21/2010  M3.69 INCH       DAVISON            SD   CO-OP OBSERVER

            RAIN FELL IN 1.5 HOURS EARLIER THIS EVENING. WIDESPREAD
            STREET FLOODING MITCHELL.

1050 PM     FLASH FLOOD      SIOUX FALLS             43.54N 96.73W
07/21/2010                   MINNEHAHA          SD   NWS EMPLOYEE

            STREET FLOODING IN SIOUX FALLS.

1102 PM     HEAVY RAIN       WALL LAKE               43.53N 96.96W
07/21/2010  M3.30 INCH       MINNEHAHA          SD   PUBLIC

1104 PM     HEAVY RAIN       SIOUX FALLS             43.54N 96.73W
07/21/2010  M4.00 INCH       MINNEHAHA          SD   NWS EMPLOYEE

            WEST SIDE OF CITY.

1105 PM     FLASH FLOOD      SIOUX FALLS             43.54N 96.73W
07/21/2010                   MINNEHAHA          SD   BROADCAST MEDIA

            STALLED CARS REPORTED IN SIOUX FALLS DUE TO FLOODED
            ROADWAYS.

1115 PM     HEAVY RAIN       FREEMAN                 43.35N 97.43W
07/21/2010  M5.00 INCH       HUTCHINSON         SD   PUBLIC

1120 PM     HEAVY RAIN       SIOUX FALLS             43.54N 96.73W
07/21/2010  M2.50 INCH       MINNEHAHA          SD   OFFICIAL NWS OBS

            SIOUX FALLS AIRPORT.

1140 PM     FLASH FLOOD      TEA                     43.45N 96.84W
07/21/2010                   LINCOLN            SD   EMERGENCY MNGR

            EMERGENCY MANAGER REPORTED WATER OVER THE ROADS IN TEA AS
            WELL AS AT LEAST TWO HOMES WITH WATER IN THE BASEMENT.

1205 AM     HEAVY RAIN       5 W SPIRIT LAKE         43.42N 95.21W
07/22/2010  M0.50 INCH       DICKINSON          IA   CO-OP OBSERVER

            HALF AN INCH OF RAIN IN 15 MINUTES

1225 AM     FLASH FLOOD      VERMILLION              42.78N 96.93W
07/22/2010                   CLAY               SD   LAW ENFORCEMENT

            WATER ACROSS THE ROAD AT CHERRY STREET. NUMEROUS STALLED
            CARS.

1230 AM     TSTM WND DMG     MAURICE                 42.97N 96.18W
07/22/2010                   SIOUX              IA   LAW ENFORCEMENT

            TWO HOMES HAD ROOF DAMAGE.

1238 AM     TSTM WND GST     ORANGE CITY             43.00N 96.06W
07/22/2010  M59.00 MPH       SIOUX              IA   AWOS

0100 AM     FLASH FLOOD      SIOUX CENTER            43.08N 96.17W
07/22/2010                   SIOUX              IA   CO-OP OBSERVER

            STREET FLOODING IN SIOUX CENTER. CREEKS AROUND THE AREA
            HIGHEST THEY HAVE BEEN IN YEARS. RAINFALL TOTAL 3.02
            INCHES THROUGH 5AM.

0115 AM     FLASH FLOOD      SIBLEY                  43.40N 95.74W
07/22/2010                   OSCEOLA            IA   LAW ENFORCEMENT

            MULTIPLE ROADS UNDER WATER IN THE SIBLEY AND ASHTON
            AREAS.

0120 AM     TSTM WND DMG     CHEROKEE                42.75N 95.55W
07/22/2010                   CHEROKEE           IA   LAW ENFORCEMENT

            TREES UPROOTED. SIGN BLOWN DOWN. NO ELECTRICITY. POSSIBLE
            SEMI BLOWN OVER. ALL IN AND AROUND CHEROKEE.

0130 AM     HAIL             GALVA                   42.51N 95.42W
07/22/2010  E1.00 INCH       IDA                IA   PUBLIC

0130 AM     FLASH FLOOD      CHEROKEE                42.75N 95.55W
07/22/2010                   CHEROKEE           IA   LAW ENFORCEMENT

            NUMEROUS STREETS UNDER WATER IN CHEROKEE.

&&

KWEISSER
Local storm report, Jul 22, 4:51 AM CST, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
551 AM CDT THU JUL 22 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 AM     FLASH FLOOD      STORM LAKE              42.65N 95.20W
07/22/2010                   BUENA VISTA        IA   AMATEUR RADIO

            CREEKS AROUND STORM LAKE OVERFLOWING AND STORM DRAINS IN
            STORM LAKE FULL AND OVERFLOWING. A BUSINESS JUST
            NORTHWESTOF STORM LAKE FLOODED.

&&

GH
Local storm report, Jul 22, 5:41 AM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
641 AM CDT THU JUL 22 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0139 AM     TSTM WND DMG     3 SSW PETERSON          42.88N 95.37W
07/22/2010                   BUENA VISTA        IA   EMERGENCY MNGR

            POWER POLES SNAPPED 10 FEET ABOVE GROUND AND IN FIELDS
            EAST OF ROAD. TREES ALSO DOWN IN THE AREA.

&&

KWEISSER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 flood. Local standard time, as filed.

Flood, Clay

When
July 22, 6:00 AM CST to July 31, 11:59 PM CST
Where
Clay County, 9.5 mi W of Fostoria to 5 mi WSW of Gillett Grove
Cause
Heavy Rain
Reported by
COOP Observer
Coordinates
43.250, -95.359

Heavy rain caused minor to moderate flooding along the Little Sioux River, with lowlands including some agricultural land along the river flooded. The river crested at 3.60 feet above flood stage at Spencer on July 25th.

Flood, Dickinson

When
July 22, 6:00 AM CST to July 31, 6:00 PM CST
Where
Dickinson County, 8 mi NNW of Milford to 7 mi S of Milford
Cause
Heavy Rain
Reported by
COOP Observer
Coordinates
43.437, -95.211

Heavy rain caused minor to moderate flooding along the Little Sioux River, with lowlands including some agricultural land flooded. The river crested at 2.21 feet above flood stage at Milford on July 26th.

Flood, Clay

When
July 22, 6:00 AM CST to July 27, 6:00 PM CST
Where
Clay County, Everly to 1 mi S of Everly
Cause
Heavy Rain
Reported by
COOP Observer
Coordinates
43.170, -95.330

Heavy rain caused minor to moderate flooding along the Ocheyedan River, with lowlands including some agricultural land flooded. The river crested at 2.42 feet above flood stage near Spencer on July 26th.

Flood, Buena Vista

When
July 24, 6:00 AM CST to July 31, 11:59 PM CST
Where
Buena Vista County, Linn Grove to 5 mi N of Linn Grove
Cause
Heavy Rain
Reported by
COOP Observer
Coordinates
42.880, -95.250

Heavy rain caused minor flooding along the Little Sioux River, with lowlands including some agricultural land flooded. The river crested at 1.16 feet above flood stage at Linn Grove on July 28th.

Flood, Cherokee

When
July 27, 6:00 AM CST to July 31, 11:59 PM CST
Where
Cherokee County, 10 mi ENE of Larrabee to 1 mi NE of Larrabee
Cause
Heavy Rain
Reported by
COOP Observer
Coordinates
42.925, -95.347

Heavy rain caused moderate flooding along the Little Sioux River, with lowlands including some agricultural land and several roads along the river flooded. The flooding was less severe than the flooding in June, with the river cresting at 4.65 feet above flood stage at Cherokee on July 31st.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2010Every state in 2010This day in weather historyWarnings in Iowa, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 254446, 254458, 254459, 254457, 254450.